Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 48, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Dec 18, 2023, 7:41 AM EST for 4 counties in New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2023, 7:41 AM EST (12:41 UTC)
- Expired
- Dec 18, 2023, 10:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 664 m²/s²
- 0-3 km storm-relative helicity
- 1412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 6:44 AM EST, 57 minutes earlier.
Area forecast discussion, Dec 18, 6:44 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
630 AM Update...
Overall little change to the previous forecast. Radar shows that
there is still several more hours of rain to go especially as
the low continues to deepen and frontogenesis gets going. CREST
Streamflow shows that many of the smaller tributaries region
wide are in high flow and rivers are quickly rising.
415 am update...
Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.
It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.
Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...
As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...
The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
12Z Update
Rain will continue through 18Z for most terminals. A surface
front will shift winds out of the NW at AVP with most CNY
terminals already behind the front. IFR cigs will slowly give
way to MVFR this afternoon as the precipitation ends. As a
stronger cold front moves in tonight, snow showers will develop.
These showers will likely contain IFR or worse vis but how
widespread the snow showers will be is still uncertain outside
of SYR, ITH and RME.
Outlook...
Tuesday...Snow showers affecting mainly CNY terminals.
Wednesday through Friday...VFR expected.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
044>046-055>057-062.
&&
SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJGHazardous weather outlook, Dec 17, 3:14 PM EST, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 314 PM EST Sun Dec 17 2023 NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015- Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 314 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ015>018-182015- Yates-Seneca-Southern Cayuga-Onondaga- 314 PM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Heavy rainfall is likely into Monday with widespread 1 to 2 inches of rainfall expected. Locally higher amounts are possible. This rainfall may lead to poor drainage and minor urban flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow showers with light accumulations Monday night into Tuesday. This may result in some slick spots for the morning commute Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-022-023-025-036-037-044-045-182015- Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida- Cortland-Chenango- 314 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Snow showers with light accumulations Monday night into Tuesday. This may result in some slick spots for the morning commute Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Dec 18, 7:16 AM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
716 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Rain Willet 42.47N 75.90W
12/18/2023 M2.24 inch Cortland NY Trained Spotter
&&
BJTLocal storm report, Dec 18, 7:30 AM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
730 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM Flash Flood Sheds 42.80N 75.82W
12/18/2023 Madison NY Trained Spotter
Creeks are overflowing and water is covering
several side roads.
&&
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:46 AM EST | Areal Flood Advisory | BGM | Broome, Chemung, Cortland, Tioga, Tompkins | 3 hr |
| Dec 18, 4:31 AM EST | Areal Flood Advisory | BGM | Broome, Chenango, Delaware | 3 hr |
| Dec 18, 4:50 AM EST | Areal Flood Warning | BGM | Broome, Tioga | 3 hr |
| Dec 18, 4:55 AM EST | Flash Flood Warning | BGM | Delaware | 4 hr |
| Dec 18, 5:00 AM EST | Areal Flood Advisory | BGM | Onondaga | 3 hr |
| Dec 18, 5:23 AM EST | Areal Flood Advisory | BGM | Chenango, Cortland, Delaware, Madison, Oneida, Onondaga and 1 more | 3 hr |
| Dec 18, 5:24 AM EST | Flash Flood Warning | BGM | Broome, Tioga | 5 hr |
| Dec 18, 5:27 AM EST | Flash Flood Warning | BGM | Tioga | 4 hr |
| Dec 18, 5:42 AM EST | River Flood Warning | BGM | Delaware | 38 hr |
| Dec 18, 5:49 AM EST | Flash Flood Warning | BGM | Otsego | 3 hr |
| Dec 18, 6:09 AM EST | Flash Flood Warning | BGM | Broome, Chenango, Cortland, Tioga | 3 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Broome | 71 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Madison, Oneida | 16 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Delaware, Sullivan | 25 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Broome, Tioga | 60 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Chenango, Delaware | 54 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Cortland | 38 hr |
| Dec 18, 6:35 AM EST | River Flood Warning | BGM | Tioga | 45 hr |
| Dec 18, 6:55 AM EST | Flash Flood Warning | BGM | Oneida | 3 hr |
| Dec 18, 7:15 AM EST | Flash Flood Warning | BGM | Sullivan | 3 hr |
| Dec 18, 7:27 AM EST | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| Dec 18, 7:31 AM EST | Flash Flood Warning | BGM | Chenango, Madison, Oneida, Otsego | 3 hr |
| Dec 18, 7:34 AM EST | Flash Flood Warning | BGM | Madison, Onondaga | 3 hr |
| Dec 18, 8:04 AM EST | Flash Flood Warning | BGM | Delaware, Sullivan | 4 hr |
| Dec 18, 8:37 AM EST | Flash Flood Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 5 hr |
| Dec 18, 8:52 AM EST | River Flood Warning | BGM | Broome | 19 hr |
| Dec 18, 8:58 AM EST | Flash Flood Warning | BGM | Broome, Cayuga, Chenango, Cortland, Madison, Onondaga and 2 more | 5 hr |
| Dec 18, 9:02 AM EST | Flash Flood Warning | BGM | Delaware, Otsego | 5 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Tioga | 33 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Delaware, Otsego | 54 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Broome | 52 hr |
| Dec 18, 9:32 AM EST | Areal Flood Warning | BGM | Cayuga | 7 hr |
| Dec 18, 9:45 AM EST | River Flood Warning | BGM | Chenango | 39 hr |
| Dec 18, 9:45 AM EST | River Flood Warning | BGM | Broome | 15 hr |
| Dec 18, 9:45 AM EST | River Flood Warning | BGM | Chenango | 46 hr |
| Dec 18, 9:47 AM EST | River Flood Warning | BGM | Cortland | 6 hr |
| Dec 18, 9:51 AM EST | Flash Flood Warning | BGM | Chenango, Cortland, Madison, Oneida, Onondaga, Otsego | 4 hr |
| Dec 18, 10:21 AM EST | Flash Flood Warning | BGM | Broome, Chenango, Delaware, Otsego, Sullivan | 4 hr |
| Dec 18, 10:28 AM EST | Flash Flood Warning | BGM | Sullivan | 4 hr |
| Dec 18, 2:13 PM EST | River Flood Warning | BGM | Delaware | 18 hr |
| Dec 18, 1:59 AM EST | Areal Flood Advisory | BGM | Bradford, Luzerne, Wyoming | 3 hr |
| Dec 18, 3:35 AM EST | Areal Flood Advisory | BGM | Lackawanna, Wyoming | 3 hr |
| Dec 18, 4:34 AM EST | Areal Flood Advisory | BGM | Susquehanna, Wayne | 3 hr |
| Dec 18, 4:58 AM EST | Flash Flood Warning | BGM | Wayne | 3 hr |
| Dec 18, 5:53 AM EST | Flash Flood Warning | BGM | Lackawanna, Susquehanna, Wyoming | 3 hr |
| Dec 18, 6:00 AM EST | River Flood Warning | BGM | Wyoming | 16 hr |
| Dec 18, 6:03 AM EST | River Flood Warning | BGM | Bradford | 19 hr |
| Dec 18, 6:17 AM EST | Flash Flood Warning | BGM | Lackawanna, Luzerne | 4 hr |
| Dec 18, 6:48 AM EST | Flash Flood Warning | BGM | Susquehanna | 3 hr |
| Dec 18, 8:48 AM EST | Flash Flood Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 5 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Bradford | 53 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Wyoming | 21 hr |
| Dec 18, 9:02 AM EST | River Flood Warning | BGM | Luzerne | 69 hr |
| Dec 18, 10:22 AM EST | Flash Flood Warning | BGM | Lackawanna, Luzerne | 4 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.